Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2019, 5:13 PM CDT for Grundy County, Hardin County, Marshall County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2019, 5:13 PM CDT (22:13 UTC)
- Expired
- May 17, 2019, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grundy County, IA, Hardin County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:41 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 17, 3:41 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 341 PM CDT Fri May 17 2019 .DISCUSSION.../Tonight through Friday/ Issued at 340 PM CDT Fri May 17 2019 Warm front is beginning to lift north from southern Iowa and toward the Interstate 80 corridor this afternoon. Scattered showers and a few thunderstorms have persisted along and north of the boundary through much of the day. The majority of the activity has been in the closely tied to the ribbon of strong theta-e located around 850 mb. This area of theta-e advection will be lifting rapidly north the rest of the afternoon then north of the Iowa border by this evening with much of the convective activity departing with it. The surface boundary will linger back well south near the Interstate 80 and Highway 30 region through much of this evening. Good instability will be in place along the boundary with MLCAPE values in excess of 2500 J/kg with little to no convective inhibition. That said, little in the way of a trigger for forcing during this period before warmer air aloft arrives and caps the area. That said, still the potential for isolated cells to develop along the surface warm front late this afternoon and into the evening and could become severe with large hail and damaging winds. Overall tonight, as mentioned, much of the activity will be out of the area tonight before some activity arrives late. Therefore, this will limit any heavy rain potential tonight. The primary upper level short wave will arrive on Saturday with increasing thunderstorms chances from south to north from around noon and through the rest of the afternoon. A few severe storms during this period will be possible with the greatest threats again being large hail and damaging winds. Isolated tornados are also possible especially over the southeast portion of the area during the afternoon with increasing updraft helicity potential and increasing low level shear along with low LCL heights. Heavy rainfall will be the other concern with strong deep level moisture advection with PWAT values near 1.6 inches of around 175% of seasonal climatology. Warm cloud depths over 10 kft will also aid in warm rain processes and efficient rain producing storms again focused over the the eastern half. The system will pull out Sunday with a cool day in store. Ridge of high pressure will move across Iowa on Monday. A significant upper level system will impact the region Monday night into Tuesday. This upper level system has been migrating farther to the northwest which would increase the severe weather potential for central Iowa, which could be preceded with elevated convection and locally heavy rainfall. Little relief to the stormy pattern through the rest of the week as good southwest flow aloft persists with several short waves passing through the region keeping thunderstorm chance intact. This pattern will also bring a return to above normal temperatures to end the period. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1239 PM CDT Fri May 17 2019 Generally a mix of MVFR/IFR cigs across the north today and tonight with periods of VFR south. Scattered showers and isolated thunderstorms will gradually lift north today. Mainly dry overnight then renewed thunderstorm chances by late morning over southern Iowa. East/northeast winds across northern Iowa this afternoon becoming southeasterly with southeast to south winds in vicinity of KDSM/KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, May 17, 3:42 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 342 PM CDT Fri May 17 2019 IAZ004-182045- Emmet- 342 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A River Flood Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Showers and thunderstorms are possible this evening and overnight. A few may become strong to severe with hail and strong winds the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More widespread shower and thunderstorm activity is expected to develop Saturday and continue into Saturday night. The potential exists for severe thunderstorms capable of producing large hail and damaging wind gusts. The most favorable period for severe weather occurs during the afternoon and evening hours. In addition, heavy rainfall will be possible which could cause localized flooding concerns. Another round of thunderstorm activity is forecast for Tuesday into Tuesday night. Severe weather and heavy rainfall will be possible, but details remain uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Saturday afternoon and evening. IAZ005>007-015>017-023>028-033>039-044>050-057>062-182045- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 342 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and thunderstorms are possible this evening and overnight. A few may become strong to severe with hail and strong winds the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More widespread shower and thunderstorm activity is expected to develop Saturday and continue into Saturday night. The potential exists for severe thunderstorms capable of producing large hail and damaging wind gusts. The most favorable period for severe weather occurs during the afternoon and evening hours. In addition, heavy rainfall will be possible which could cause localized flooding concerns. Another round of thunderstorm activity is forecast for Tuesday into Tuesday night. Severe weather and heavy rainfall will be possible, but details remain uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Saturday afternoon and evening. IAZ070>075-081>086-092>097-182045- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 342 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More widespread shower and thunderstorm activity is expected to develop Saturday and continue into Saturday night. The potential exists for severe thunderstorms capable of producing large hail and damaging wind gusts. The most favorable period for severe weather occurs during the afternoon and evening hours. In addition, heavy rainfall will be possible which could cause localized flooding concerns. Another round of thunderstorm activity is forecast for Tuesday into Tuesday night. Severe weather and heavy rainfall will be possible, but details remain uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Saturday afternoon and evening.
In the hours before
Special weather statement, May 17, 4:04 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
404 PM CDT Fri May 17 2019
IAZ048>050-060>062-172145-
Story IA-Tama IA-Poweshiek IA-Jasper IA-Polk IA-Marshall IA-
404 PM CDT Fri May 17 2019
...Dime to Penny Size Hail Possible with Line of Storms...
At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Baxter to 9 miles south of
Marshalltown. Movement was northeast at 25 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Marshalltown, Toledo, Tama, State Center, Baxter, Meskwaki Casino, Le
Grand, Maxwell, Melbourne, Gilman, Collins, Rhodes, Mingo, Montour,
Laurel, Clutier, Haverhill, Ferguson, Vining and Toledo Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4180 9272 4176 9348 4196 9339 4207 9298
4210 9230 4205 9230
TIME...MOT...LOC 2104Z 240DEG 24KT 4187 9326 4189 9291
KotenbergSpecial weather statement, May 17, 4:39 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Des Moines IA 439 PM CDT Fri May 17 2019 IAZ037-038-048-049-172230- Story IA-Grundy IA-Hardin IA-Marshall IA- 439 PM CDT Fri May 17 2019 ...Penny to Dime Size Hail Possible... At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near State Center, or 11 miles northeast of Nevada, moving northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... State Center, Zearing, Albion, Union, Liscomb, Whitten, Clemons, St. Anthony and Marshalltown Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && LAT...LON 4198 9327 4212 9336 4230 9300 4211 9285 TIME...MOT...LOC 2138Z 245DEG 24KT 4208 9326 Kotenberg
Special weather statement, May 17, 4:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
457 PM CDT Fri May 17 2019
IAZ049-050-172230-
Tama IA-Marshall IA-
457 PM CDT Fri May 17 2019
...Pea to Dime Size Hail Possible...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Meskwaki Casino, or 8 miles southeast of
Marshalltown, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marshalltown, Toledo, Tama, Meskwaki Casino, Le Grand, Garwin,
Montour and Ferguson.
LAT...LON 4194 9290 4202 9297 4212 9265 4193 9253
4188 9272 4189 9282
TIME...MOT...LOC 2157Z 251DEG 22KT 4194 9280
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 45 min |
| May 16, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 54 min |
| May 16, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 44 min |
| May 16, 7:39 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 66 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 63 min |
| May 16, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| May 16, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 37 min |
| May 16, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 58 min |
| May 16, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 32 min |
| May 16, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 42 min |
| May 16, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk | 44 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 53 min |
| May 16, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 37 min |
| May 16, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 59 min |
| May 16, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 37 min |
| May 16, 9:02 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 58 min |
| May 16, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 60 min |
| May 16, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
| May 16, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 38 min |
| May 16, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 43 min |
| May 17, 10:35 AM CDT | River Flood Warning | DMX | Davis, Wapello | 16 hr |
| May 17, 4:04 PM CDT | Special Weather Statement | DMX | Marshall, Tama | 41 min |
| May 17, 4:39 PM CDT | Special Weather Statement | DMX | Marshall | 51 min |
| May 17, 4:57 PM CDT | Special Weather Statement | DMX | Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.